Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 36, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Mar 31, 1996, 7:45 PM EST for Indian River County, Florida. It was in force for 60 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 31, 1996, 7:45 PM EST (00:45 UTC)
- Expired
- Mar 31, 1996, 8:45 PM EST
- In force
- 60 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Indian River County, FL
The radar
The Melbourne radar (KMLB), 47 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 8:10 PM EST | Hail 1.75 | Wabasso, FL | |
| Mar 31, 8:12 PM EST | Hail 0.04 | Fellsmere, FL | |
| Mar 31, 8:15 PM EST | Hail 1 | Sebastian, FL | |
| Mar 31, 8:44 PM EST | Tornado F0 | Vero Beach, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 00:00Z, 0.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 010044 SVRMLB FLC061-010145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 745 PM EST SUN MAR 31 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 845 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...INDIAN RIVER COUNTY AT 745 PM...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM...LIKELY PRODUCING LARGE DAMAGING HAIL...OVER BLUE CYPRESS LAKE. THE STORM IS MOVING EAST AT 20 MPH AND WILL MOVE TO NEAR FELLSMERE...WABASSO AND WINTER BEACH THROUGH 845 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. CRISTALDI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:45 PM EST, 5 hours earlier.
Area forecast discussion, Mar 31, 2:45 PM EST, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 230 PM EST SUN MAR 31 1996 CAP HOLDING STRONG AS SEA BREEZE YET TO FORM WITHIN CWA AND WILL BE VERY DIFFICULT TO BREAK WITHOUT MESOSCALE FORCING. SINCE SYNOPTIC SCALE FLOW CONTINUES WEAK AND VERY LIGHT EAST WINDS ARE NOW OCCURRING AT COF AND MBF...STILL THINK ONSHORE FLOW WILL COMMENCE MOST AREAS LATE. LATEST ADAP SHOWS THE STRONGEST CAP ACROSS MID PORTION OF CWA AT 3 DEGREES. HOWEVER...EXPANDING AREA OF CONVECTION MOVING ONSHORE FROM THE EASTERN GULF SHOULD OVERSPREAD MUCH OF THE AREA RESULTING IN SCATTERED TRW. GREATEST POTENTIAL FOR STRONG STORMS THIS EVENING SHOULD REMAIN FARTHER SOUTH WERE AIRMASS IS MOST UNSTABLE. WITH VERY LOW WET BULB ZERO READINGS...ANY STORMS WHICH DO SHOW CONSIDERABLE VERTICAL DEVELOPMENT SHOULD BECOME PROLIFIC HAIL PRODUCERS. COLD FRONT PROGGED TO REACH NORTHERN PORTION OF CWA EARLY AFTERNOON MONDAY...AND BE SOUTH OF AREA BY EARLY EVENING WITH RAPID DRYING POST FROPA. SCATTERED RW/TRW POSSIBLE AHEAD OF FRONT...BUT CONVERGENCE WILL BE MINIMAL AS WINDS BECOME WESTERLY IN ADVANCE. SPRATT
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 7:25 PM EST | Severe Thunderstorm Warning | MLB | Osceola | 50 min |
| Mar 31, 7:35 PM EST | Severe Thunderstorm Warning | MLB | Brevard | 55 min |
| Mar 31, 8:04 PM EST | Tornado Warning | MLB | Indian River | 41 min |
| Mar 31, 8:38 PM EST | Severe Thunderstorm Warning | MLB | Brevard | 67 min |
| Mar 31, 8:43 PM EST | Tornado Warning | MLB | Indian River | 62 min |
| Mar 31, 9:01 PM EST | Severe Thunderstorm Warning | MLB | Saint Lucie | 59 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.